Texas, 2021

Tornado and Damaging Winds in Texas, October 27, 2021

October 27, 2021 · NWS HGX · 9 events in 4 counties and zones

Showers and thunderstorms developed along and ahead of a strong cold front and produced funnel clouds, wind damage and a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$135,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Showers and thunderstorms developed along and ahead of a strong cold front and produced funnel clouds, wind damage and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Oct 27, 5:29 AM CST, 48 minutes earlier.

Area forecast discussion, Oct 27, 5:29 AM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
629 AM CDT Wed Oct 27 2021

.AVIATION...

A cold front will cross area TAF sites this morning bringing a line
of shra/tsra. Strong winds could accompany the storms. The front
is fast moving and cigs/vsby could briefly fall to MVFR/IFR with
the fropa but rapid clearing is expected this afternoon with VFR
conds for the afternoon through the end of the TAF period. 43

&&

.PREV DISCUSSION... /ISSUED 329 AM CDT Wed Oct 27 2021/

SHORT TERM [Today through Thursday Night]...

Scattered showers will increase in coverage during the pre-dawn
hours as moisture continues to deepen courtesy of onshore winds. A
cold front over West Texas will race east this morning and should
reach the College Station area around 11-12z, the Houston area 13-
15z and the coast between 16-17z. A strong 500 mb trough over the TX
panhandle will take on a negative tilt as it pivots across the
southern plains. 300 mb winds also begin to split over east Texas
and SE TX will lie a departing 95 kt RRQ. Looking at forecast
sounding data shows PW values surging to 2.10 inches ahead of the
front with CAPE values between 1000-1500 J/Kg. Downdraft CAPE is
between 600-900 and winds in the 925-850 mb layer will be between 35-
50 knots. Helicity values are between 150-300 m2/s2 which is also
of some concern.

So what does it all mean? As the front nears the area, an expanding
line of showers and thunderstorms will move into the western zones
around 6 AM. The instability parameters mentioned above would
support strong damaging winds as stronger winds aloft mix to the
surface with the precip coupled with the fast eastward movement of
the front. There could be an isolated tornado embedded in the line
or perhaps in front of the line if discreet cells can form in front
of the line. The front is fast moving so widespread heavy rain is
not expected but brief pockets of locally heavy rain could dump a
quick inch of rain before the storms move east. The front moves east
and storms will move into the Houston area toward the tail end of
rush hour, probably 9-11 AM. Helicity values increase over the
eastern half of the CWA and again isolated tornadoes will be
possible with any stronger storm. The primary hazard will remain
strong damaging winds. The front will move off the coast by 18z with
rapid clearing and drying in the wake of the front. FWIW, the SPC
has outlooked all of SE TX in a Slight Risk for severe storms for
this morning.

The pressure gradient will remain tight tonight and winds will not
fully decouple. Skies will clear and cold air advection (CAA) will
allow for cooler temperatures by Thursday morning. A Wind Advisory
may be required for the immediate coast tonight.

On Thursday, surface high pressure will build into West Texas but
the pressure gradient will remain tight and winds in the 925-850 mb
layer are between 35 and 45 knots. With full sun expected, there
should be some efficient mixing and winds will remain breezy. The
air mass will also become very dry with RH values between 25 and 35
percent. 850 mb temps cool significantly and MaxT values should only
warm into the mid 70's. Min T values by Friday morning will trend
cooler with continued CAA but winds don't fully decouple so the
additional mixing will keep MinT values in the upper 40's to lower
50's. 43

LONG TERM [Friday Through Wednesday]...

Mild temps and low humidity will persist through most of the
weekend as high pressure overhead and ridging aloft will keep our
area in a CAA pattern. Winds will still be elevated on Friday,
but will decrease to 5-10 mph by the evening. Temps will be in the
70s on Friday and Saturday with lows in the 40s and 50s. By
Sunday, onshore flow resumes, so temperatures and humidity begin
to climb again. Daytime highs will reach the upper 70s and near 80
across Southeast Texas and lows should reach the mid 50s to lower
60s. Your trick-or-treat forecast on Sunday appears to be clear
skies, no rain, and temperatures dropping to the low 70s by
sunset.

By Monday, a weak mid-level shortwave will push through North
Central TX, but models tend to disagree regarding rain chances for
our area. For example, the GFS invigorates a surface low across
North Central TX and brings isolated rain chances to our northern
CWA, whereas the ECMWF and Canadian show it completely dry over
TX. By Wednesday, global models hint at lee cyclone developing
east of the Rockies and bringing another front through TX, but
exact timing and duration still vary widely between models.
Therefore, went with generic 15-20% PoPs across our area for now
until models reach more of a consensus. Daytime highs reach the
80s once again early next week and overnight lows cool down to low
60s.

Lenninger

MARINE...

Winds and seas have been increasing over the past several hours,
and that trend will continue over the next few days. Onshore winds
have increased to SCA criteria ahead of an approaching cold front.
This front will reach our Gulf Waters early afternoon and bring
with it scattered showers and thunderstorms out ahead of the
frontal boundary and alongside it. Expect reduced visibilities,
strong and variable winds, and locally higher seas with the
strongest storms. Behind the front, winds quickly become
northwesterly and continue to increase to high end SCA and
approach Gale criteria. Wind gusts are expected to exceed 35kts.
Therefore, a Gale Watch is in effect beginning early Thursday
morning and may extend as far out as Friday. Winds will remain
northwesterly through the weekend and will decrease below 15kts
by late Saturday. However, seas will be slower to subside, but
should also drop to below SCEC conditions by Saturday.

Early this morning and through the afternoon while onshore flow
persists before the frontal passage, there is a risk for strong
rip currents and minor coastal flooding. After the frontal
passage, with strong offshore winds, we can expect possible Low
Water Advisories as early as Thursday night along with abnormally
low tides across our Bays and ship channels.

FIRE WEATHER...

A very dry air mass coupled with breezy winds will create an elevated
risk for fire weather on Thursday. It doesn't look like we will meet
red flag criteria but the strong winds and low RH values will
created an elevated risk for fire weather conditions. Grasses and
other fine fuels will dry quickly courtesy of the strong winds.
Sustained NW winds will increase to 20-25 mph in the afternoon and RH
values will fall to around 30 percent. Please use caution on
Thursday if working with flammable material outdoors. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      79  53  75  50  72 / 100   0   0   0   0
Houston (IAH)              81  55  76  51  72 / 100   0   0   0   0
Galveston (GLS)            83  63  78  58  74 / 100   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through this evening for the following
     zones: Bolivar Peninsula...Brazoria Islands...Galveston
     Island...Matagorda Islands.

GM...Gale Watch from Thursday morning through late Thursday night for
     the following zones: Coastal waters from Freeport to
     Matagorda Ship Channel TX out 20 NM...Coastal waters from
     High Island to Freeport TX out 20 NM...Galveston Bay...
     Matagorda Bay...Waters from Freeport to Matagorda Ship
     Channel TX from 20 to 60 NM...Waters from High Island to
     Freeport TX from 20 to 60 NM.

     Small Craft Advisory until 7 AM CDT Thursday for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Coastal waters from High Island to
     Freeport TX out 20 NM...Galveston Bay...Matagorda Bay...
     Waters from Freeport to Matagorda Ship Channel TX from 20
     to 60 NM...Waters from High Island to Freeport TX from 20
     to 60 NM.

&&

In the hours before

Special weather statement, Oct 27, 5:44 AM CST, 33 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
644 AM CDT Wed Oct 27 2021

TXZ176-177-195>199-210>212-271230-
Madison TX-Walker TX-Brazos TX-Washington TX-Grimes TX-Waller TX-
Burleson TX-Colorado TX-Montgomery TX-Austin TX-
644 AM CDT Wed Oct 27 2021

...Strong thunderstorms will impact portions of northern Colorado,
Austin, Grimes, southeastern Burleson, Brazos, Washington,
northwestern Montgomery, Madison, northwestern Waller and west
central Walker Counties through 730 AM CDT...

At 644 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Kurten to near Schulenburg.
Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
College Station, Bryan, Brenham, Navasota, Sealy, Hempstead,
Madisonville, Bellville, Columbus, Eagle Lake, Washington, Weimar,
Somerville, Pine Island, Snook, Bedias, Kurten, Industry, Burton and
Wixon Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2996 9657 3015 9665 3016 9670 3094 9631
      3109 9599 3089 9562 2959 9629 2967 9684
TIME...MOT...LOC 1144Z 285DEG 34KT 3094 9624 2963 9698

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Houston radar (KHGX), 20 km away, was scanning. The volume nearest the first event began at 12:17 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Galveston

When
October 27, 6:17 AM CST
Where
Galveston County, 2.27 mi NE of Highland Bayou
Reported by
Public
Coordinates
29.340, -94.940

Funnel cloud was observed near Bayou Vista on a webcam. There were no reports of damage.

Thunderstorm Wind, Montgomery

When
October 27, 7:15 AM CST
Where
Montgomery County, 0.69 mi N of Pinehurst
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
30.180, -95.680

Trees were down on a home in Pinehurst.

Thunderstorm Wind, Harris

When
October 27, 7:33 AM CST
Where
Harris County, Louetta
Measured
51 kt (59 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
29.900, -95.580

Trees were down at the Jersey Meadow Golf Course.

Thunderstorm Wind, Harris

When
October 27, 7:44 AM CST
Where
Harris County, 1.51 mi NNE of Little York
Measured
52 kt (60 mph) estimated gust
Property damage
$49,000
Reported by
NWS Storm Survey
Coordinates
29.890, -95.390

A large tree was down on a home on Airway Drive and caused significant damage. Other minor damage was found in the area that stretched about 100 yards long and about 30 yards wide.

Funnel Cloud, Chambers

When
October 27, 7:45 AM CST
Where
Chambers County, 1.2 mi W of Monroe City
Reported by
County Official
Coordinates
29.780, -94.600

There was a video showing a funnel cloud.

Tornado, Montgomery

When
October 27, 7:50 AM CST
Where
Montgomery County, 4.67 mi ESE of Oak Ridge North
Rating
EF0
Path length
0.02 mi
Path width
20 yd
Property damage
$500
Reported by
NWS Storm Survey
Coordinates
30.120, -95.360

A brief EF-0 tornado was observed near Grand Oaks High School in Spring. Based on video, it appeared to briefly touch down in a field. A flipped over soccer goal was the only evident damage for the very short lived weak tornado.

Thunderstorm Wind, Harris

When
October 27, 8:00 AM CST
Where
Harris County, 1.8 mi E of Mt Houston
Measured
51 kt (59 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
29.880, -95.290

Trees were down on Rosemary Lane.

Thunderstorm Wind, Harris

When
October 27, 8:37 AM CST
Where
Harris County, 1.51 mi SSW of La Porte Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$17,000
Reported by
Emergency Manager
Coordinates
29.650, -95.080

Large tree limbs and fences were down.

Thunderstorm Wind, Chambers

When
October 27, 8:45 AM CST
Where
Chambers County, 1.93 mi ESE of Mont Belvieu
Measured
50 kt (58 mph) estimated gust
Property damage
$18,000
Reported by
Emergency Manager
Coordinates
29.840, -94.850

There was minor damage to a school building. Trees and fences were down in the area.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983280, 983282, 983283, 983285, 983281, 983293, 983286, 983287, 983288.